NR606 Week 5 Exam V3 | NR606 Diagnosis
& Management in Psychiatric-Mental
Health II Practicum | Q&A with Rationale
(NR606 Week 5 Exam) | Chamberlain
University
1. A patient with Bipolar I Disorder has been taking Lithium 900 mg daily. During a follow-up
visit, the patient complains of coarse hand tremors, ataxia, and blurred vision. What is the
most appropriate next step for the PMHNP?
A. Immediately obtain a serum lithium level and withhold the next dose.
B. Advise the patient to increase caffeine intake to counteract tremors.
C. Increase the Lithium dose to achieve better therapeutic control.
D. Switch the patient to Valproic Acid immediately without testing.
Answer: A
Rationale: The symptoms of coarse tremors, ataxia, and blurred vision are classic
indicators of Lithium toxicity, which can be life-threatening. The PMHNP must immediately
verify the serum level to determine the severity of toxicity and prevent further neurological
damage. Withholding the dose until the lab results are available is a standard safety
protocol in psychiatric management.
,2. A 28-year-old female patient is prescribed Clozapine for treatment-resistant schizophrenia.
Which laboratory value must be monitored most closely according to the REMS program?
A. Serum Potassium levels
B. Hemoglobin A1c
C. Absolute Neutrophil Count (ANC)
D. Liver Function Tests (LFTs)
Answer: C
Rationale: Clozapine carries a significant risk of agranulocytosis, a potentially fatal drop in
white blood cell count. The Clozapine REMS program mandates regular monitoring of the
Absolute Neutrophil Count (ANC) to ensure patient safety. If the ANC falls below specific
thresholds, the medication must be interrupted or discontinued to prevent severe
infection.
3. Which of the following symptoms distinguishes Neuroleptic Malignant Syndrome (NMS)
from Serotonin Syndrome?
A. Lead-pipe muscle rigidity
B. Hyperthermia
C. Tachycardia
D. Altered mental status
Answer: A
,Rationale: Lead-pipe muscle rigidity is a hallmark sign of NMS, whereas Serotonin
Syndrome is typically characterized by neuromuscular hyperactivity such as hyperreflexia
and myoclonus. Both conditions present with hyperthermia and autonomic instability,
making clinical differentiation vital. NMS is usually an idiosyncratic reaction to dopamine
antagonists, while Serotonin Syndrome results from excess serotonergic activity.
4. A patient is diagnosed with Major Depressive Disorder (MDD) and is starting an SSRI. The
PMHNP should educate the patient that the full therapeutic effect of the medication typically
takes how long?
A. 4 to 6 weeks
B. 1 to 2 weeks
C. 24 to 48 hours
D. 3 to 6 months
Answer: A
Rationale: While some side effects may occur early, the full antidepressant effect of SSRIs
generally requires 4 to 6 weeks of consistent use. This delayed onset is thought to involve
down-regulation of receptors and changes in gene expression within the brain. Managing
patient expectations regarding this timeline is crucial for adherence and preventing
premature discontinuation of treatment.
, 5. When treating an older adult with Major Depressive Disorder, what is the most important
clinical principle for the PMHNP to follow regarding psychopharmacology?
A. Use the maximum dose early to ensure rapid recovery.
B. Start low and go slow to minimize adverse effects.
C. Avoid antidepressants entirely due to high risk of dementia.
D. Always combine three different classes of antidepressants.
Answer: B
Rationale: Older adults have altered pharmacokinetics and pharmacodynamics, making
them more sensitive to medication side effects and drug-drug interactions. The mantra
‘start low and go slow’ helps the PMHNP titrate doses safely while monitoring for efficacy
and tolerability. This approach reduces the risk of falls, hyponatremia, and cardiac
complications in the geriatric population.
6. A 19-year-old college student presents with a fear of being scrutinized by others in social
situations, leading to avoidance of classes. What is the most likely diagnosis?
A. Generalized Anxiety Disorder
B. Social Anxiety Disorder
C. Agoraphobia
D. Panic Disorder
Answer: B
& Management in Psychiatric-Mental
Health II Practicum | Q&A with Rationale
(NR606 Week 5 Exam) | Chamberlain
University
1. A patient with Bipolar I Disorder has been taking Lithium 900 mg daily. During a follow-up
visit, the patient complains of coarse hand tremors, ataxia, and blurred vision. What is the
most appropriate next step for the PMHNP?
A. Immediately obtain a serum lithium level and withhold the next dose.
B. Advise the patient to increase caffeine intake to counteract tremors.
C. Increase the Lithium dose to achieve better therapeutic control.
D. Switch the patient to Valproic Acid immediately without testing.
Answer: A
Rationale: The symptoms of coarse tremors, ataxia, and blurred vision are classic
indicators of Lithium toxicity, which can be life-threatening. The PMHNP must immediately
verify the serum level to determine the severity of toxicity and prevent further neurological
damage. Withholding the dose until the lab results are available is a standard safety
protocol in psychiatric management.
,2. A 28-year-old female patient is prescribed Clozapine for treatment-resistant schizophrenia.
Which laboratory value must be monitored most closely according to the REMS program?
A. Serum Potassium levels
B. Hemoglobin A1c
C. Absolute Neutrophil Count (ANC)
D. Liver Function Tests (LFTs)
Answer: C
Rationale: Clozapine carries a significant risk of agranulocytosis, a potentially fatal drop in
white blood cell count. The Clozapine REMS program mandates regular monitoring of the
Absolute Neutrophil Count (ANC) to ensure patient safety. If the ANC falls below specific
thresholds, the medication must be interrupted or discontinued to prevent severe
infection.
3. Which of the following symptoms distinguishes Neuroleptic Malignant Syndrome (NMS)
from Serotonin Syndrome?
A. Lead-pipe muscle rigidity
B. Hyperthermia
C. Tachycardia
D. Altered mental status
Answer: A
,Rationale: Lead-pipe muscle rigidity is a hallmark sign of NMS, whereas Serotonin
Syndrome is typically characterized by neuromuscular hyperactivity such as hyperreflexia
and myoclonus. Both conditions present with hyperthermia and autonomic instability,
making clinical differentiation vital. NMS is usually an idiosyncratic reaction to dopamine
antagonists, while Serotonin Syndrome results from excess serotonergic activity.
4. A patient is diagnosed with Major Depressive Disorder (MDD) and is starting an SSRI. The
PMHNP should educate the patient that the full therapeutic effect of the medication typically
takes how long?
A. 4 to 6 weeks
B. 1 to 2 weeks
C. 24 to 48 hours
D. 3 to 6 months
Answer: A
Rationale: While some side effects may occur early, the full antidepressant effect of SSRIs
generally requires 4 to 6 weeks of consistent use. This delayed onset is thought to involve
down-regulation of receptors and changes in gene expression within the brain. Managing
patient expectations regarding this timeline is crucial for adherence and preventing
premature discontinuation of treatment.
, 5. When treating an older adult with Major Depressive Disorder, what is the most important
clinical principle for the PMHNP to follow regarding psychopharmacology?
A. Use the maximum dose early to ensure rapid recovery.
B. Start low and go slow to minimize adverse effects.
C. Avoid antidepressants entirely due to high risk of dementia.
D. Always combine three different classes of antidepressants.
Answer: B
Rationale: Older adults have altered pharmacokinetics and pharmacodynamics, making
them more sensitive to medication side effects and drug-drug interactions. The mantra
‘start low and go slow’ helps the PMHNP titrate doses safely while monitoring for efficacy
and tolerability. This approach reduces the risk of falls, hyponatremia, and cardiac
complications in the geriatric population.
6. A 19-year-old college student presents with a fear of being scrutinized by others in social
situations, leading to avoidance of classes. What is the most likely diagnosis?
A. Generalized Anxiety Disorder
B. Social Anxiety Disorder
C. Agoraphobia
D. Panic Disorder
Answer: B